Kansas, 2016

Damaging Wind in Kansas, June 23, 2016

June 23, 2016 · NWS DDC · 1 event in 1 county or zone

An isolated severe thunderstorm producing high wind in Stanton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated severe thunderstorm producing high wind in Stanton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 23, 5:09 PM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 23, 5:09 PM CST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
609 PM CDT THU JUN 23 2016

...Updated aviation section...

.SYNOPSIS...
Issued at 251 PM CDT Thu Jun 23 2016

A nearly stationary front was situated across northern Oklahoma
this afternoon, with moist upslope low level flow across western
Kansas. Thunderstorms were developing along the Interstate 25
corridor in Colorado as of 3 pm. The front will progress
northward as a warm front late tonight in response to a shortwave
trough over the Pacific Northwest moving into the northern
Rockies, along with surface pressure falls on the western high
plains. This upper level trough will then move into the Great
Lakes region by Monday morning, helping to push another cold
front southward into Kansas by Saturday afternoon. With upper
level troughing over the Great Lakes throughout next week, the
front will tend to stay quasi-stationary. Weak upper level
ridging is advertised to develop over the southern and central
Rockies next week, with weak northwesterly mid to high level flow
across western Kansas.

&&

.SHORT TERM...(This evening through Friday)
Issued at 251 PM CDT Thu Jun 23 2016

The early afternoon thunderstorms along the Urban Corridor in
Colorado will be progressing eastward into a very unstable airmass
over western Kansas. If these storms develop a cold pool, then
Corfidi vectors are favorable for west-northwest to east-
southeast propagation into western Kansas later this evening and
overnight. There is a chance that the convection will stay
discrete and then die off and never move into western Kansas.
With more sun and south winds on Friday, temperatures ought to
warm into the middle 90s. Thunderstorms that fire along the edge
of the mountains in Colorado Friday afternoon could make it into
far western Kansas Friday night or weaken before progressing that
far. Small thunderstorm chances were maintained for this low
probability event. The lack of moist, low level upslope flow by
this time is a negative.

.LONG TERM...(Friday night through Thursday)
Issued at 251 PM CDT Thu Jun 23 2016

Isolated thunderstorms are possible Saturday and Sunday along the
aforementioned stalled front. As the mid to high level flow
becomes northwesterly by early next week, more organized nocturnal
thunderstorm clusters are possible across the central plains. It
is far too early to pinpoint the location and timing of these
individual clusters. Any convective debris would suppress maximum
temperatures into the 80s; but temperatures could easily reach
into the lower 90s on days that feature strong insolation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 607 PM CDT Thu Jun 23 2016

VFR conditions will prevail this evening with the possibility of a
squall line moving through the area overnight. If this squall
line comes to fruition, periods of MVFR conditions will be
observed. Winds will generally be from the east southeast at less
than 10 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  95  71  95 /  40  20  20  40
GCK  68  96  70  95 /  70  20  30  30
EHA  69  96  70  95 /  60  20  30  30
LBL  70  97  71  96 /  60  20  20  40
HYS  69  94  71  94 /  50  20  30  40
P28  73  96  72  97 /  40  20  10  20

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 23, 2:58 PM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
358 PM CDT THU JUN 23 2016

KSZ030-031-043>046-061>066-074>081-084>090-242100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
358 PM CDT THU JUN 23 2016 /258 PM MDT THU JUN 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DISCUSSION...THERE IS A GOOD CHANCE OF THUNDERSTORMS ACROSS
WESTERN KANSAS THIS EVENING AND TONIGHT. THE STORMS THIS EVENING
ACROSS FAR WESTERN KANSAS COULD CONTAIN HAIL AS LARGE AS HALF
DOLLARS AND WIND GUSTS TO 60 MPH.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  ELEVATED NON THUNDERSTORM WIND RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DISCUSSION...THERE ARE SMALL CHANCES FOR THUNDERSTORMS EACH DAY
FROM SATURDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO TELL WHETHER
THESE STORMS WILL BE SEVERE.

HAZARDS WEATHER RISK...

  FRIDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  SATURDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED BETWEEN 9 PM AND MIDNIGHT ACROSS FAR
WESTERN KANSAS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

JF

The radar

The Dodge City radar (KDDC), 178 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stanton

When
June 23, 9:16 PM CST
Where
Stanton County, 16.35 mi NNW of Manter
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.740, -101.990

Wind gusts to were estimated to be 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645252.